Low T4, bad reaction to T4 medication

I am a 23 year old male. 5'9, 175 lbs. Here are my thyroid results:

TOTAL THYROXINE(T4) 69 nmol/L 59 - 154


FREE THYROXINE 13.8 pmol/l 12.0 - 22.0

FREE T3 6.0 pmol/L 3.5 - 7.7



Thyroglobulin Antibody 11.2 IU/mL 0-115(Negative)

Method used for Anti-Tg: Roche Modular

Thyroid Peroxidase Antibodies 5.0 IU/mL 0 - 34

My T4 and free T4 appear to low and this is more evident from my symptoms. Impaired cognitivity, poor short term memory, chronic fatigue, excessive sleep, thinning hair, weight gain, brain fog, poor dental health, reactive hypo, grogginess, debulitating head pressure.

I was prescribed 25mcg levothyroxine by a reluctant doctor and reacted severely, with my symptoms intensifying and worsening. Particular weakening of my left limbs. I had the same reaction to dessicated natural thyroid and raw adrenal. However, I could only stick to the medication for a few days as my symptoms were incredibly debilitating.

Is this just my body adjusting to the medication? Hormones adapting?

28 Replies

  • Have you had B12 checked ? Also Iron - Ferritin - Folate - VitD. They all need to be near the TOP of their ranges - Ferritin around 80/90. Your body needs these to be OPTIMAL for the T4 to convert into the Active T3. Your FT3 is better than most considering the FT4 is low. Could there be something going on with the feedback to the Pituitary ?

    How long were you taking the LOW dose of T4 ? Sometimes there can be a worsening effect - we are all so different. Also if the above list of Vits and Minerals was low then the T4 tablet may not convert into T3. This could cause rT3 and make you feel unwell. There is more than one school of thought regarding rT3 and I am not quite up to speed on the topic. Try typing it into the Search Box on the Green Bar and see what other posts appear....

    Many of your symptoms could be indicative of LOW B12 - Iron - VitD and so on..... Do you have any gut issues which may prevent good absorption of nutrients ?

    The good news is - that you do not appear to have Hashimotos....

  • In all probability sub-clinical hypo thyroid with adrenal complications.

  • What type of treatments are available? I have heard that the adrenals need to be treated first prior to any medication. How do I go about this?

  • It's just a thought, you have problems with synthetic and NDT. There is a hypoallergenic NDT which may be suitable for you. Of course your other vitamins/minerals have to be good as well.


  • Hi Mike, I've been reading posts here for two years and have never read one like yours because your blood levels seem contradictory. Usually a low FT4 will cause your FT3 to be even lower and yet yours is quite high. Your TSH seems to be attempting to raise T4 production but your FT3 seems high enough that you really don't need more T4. It's a puzzle. Your FT3 seems to be failing to work for some reason. Maybe you need a functional medicine neurologist like this one who gives 22 reasons for low thyroid symptoms. He points out in these 5-min. videos what may be going wrong. This one is #19 but you could check out others.

  • I need to resolve this immediately, my education and quality of life is being compromised, soare my relationships and overall independence.

    Do I just stick with the T4 and be patient and wait to adjust? I really need a solution.

  • His ft3 is just over midrange..which is not high at all.

  • His FT3 is in the upper third of range which most of us would LOVE to have. How does this happen when his T4 is barely in range?

    So why is he having symptoms since as you said " The symptoms come from low levels of ft3, not ft4." and he does not have low levels of ft3.

  • Maybe he converts well? Some people have issues with over converting..so i have read.

  • I should not be commenting today..sorry. I think Dr. Peatfield may be a good idea.

  • It's okay, faith. I really don't know either but it seems he should be feeling great with a FT3 at 6. Most people here can't even get to 5. So, something is definitely not right. Somehow, I don't think it's adrenal issues either.

    Hopefully Dr. Peatfield has seen enough test results with this strange combination to come up with something. I'm sorry if you are having a bad day.

  • Thank you for your understanding. I have been having that shortness of breath issue..all night..i'm warn out. If a person has a right reverse t3, the ft3 can be high, but they feel hypo. All i say, is what i have read..i really don't know what is true anymore.

  • Oh my, faith, I've just been reading some of your history. This has really become complicated. When I decided to go to T3 from NDT (because I was barely in any range) I made an even exchange. (one grain Armour to 25 mcg. T3) It's been fine but I really don't know what my FT3 is at this point.

    You are taking twice that plus T4. Sounds like a lot especially if your adrenals can't handle it. Those internal shudders are kind of typical of adrenal problems.

    Cortisone is the isolated type as in an injection but cortisol is the one we would be interested in. Licorice root, while it does do what you said can actually stress the adrenals. Have you tried a small dose of cortisol, which supports and rests the gland? Naturally, you have to decide whether this makes sense for you.

    I know you feel awful and I'm sorry to add more work but I wonder if you can get any understanding from this article. health-matrix.net/2013/06/2...

  • Thanks so much for your kindness. I read the article, it was very interesting. I have been on Hyrocortisone and even at small doses, swell terribly. I think it is just how my body reacts to having an autoimmune condition..lots of swelling, pain etc.. I do need to have my pituitary properly evaluated, though.

  • It is depressing when you can't find answers and no one seems to know. This Dr. Clark whom I have posted videos, is a functional medicine doctor and in this video he is treating a Hashimoto's patient, also P.A. and Celiac. We know you can have additional autoimmune problems once you have one. He doesn't really tell what he is using to treat people but his basis for diagnosis is a bit revealing. You might glean some information choosing some topics he has put on YouTube. Do you think you might want to dig around after seeing this short video?


  • Why is Dr P recommended on this forum?

  • mike, he has a great reputation among those who have been fobbed off by GPs in the NHS especially.


  • oops, I don't think this is the same person. Good article though.

  • Your low dose is causing more harm than good. A low dose of any thyroid meds, will lower your own levels, but not be enough to treat the hypothyroid symptoms. Thus, making you worse. The symptoms come from low levels of ft3, not ft4...which will go down when the TSH is suppressed from the low dose of T4. T4 is a storage hormone that must be converted to t3, for the body to use it. Many do great on t3 meds alone.

  • So what do I do now?

  • You could add more t4 and see if it brings your t3 up, which could take months, if it works at all. It did not work for me. You could go on t3 only, which you would have to do on your own. This is the quickest way out., if it works..it is all trial and error. Maybe someone on the forum here can tell you were to buy it. Most of the low cortisol associated with hypothyroidism is due to being hypo. Levels should come up with t3.

  • You're suggesting I add T3 while my levels are pretty good? I did take T3 in the form of natural dessicated thyroid about a year ago and reacted terribly.

  • have you thought about going to see Dr P? or another sympathetic endo? just a suggestion as I am going to do the same as I think I have adrenal problems which are making me reluctant to take NDT

  • Who is doctor P?

  • if you google peatfield clinic it will tell you he is a thyroid specialist- i havent seen him yet but I am trying to get an appointment. apparently he is the man in the know and has years of experience- he practises as a nutritionist now but can advise you and I assume then you can get your meds the way you have been doing already. Just a suggestion I am not medically qualifed and I am still struggling with my own thyroid awaiting an appointment with Dr P

  • You're suggesting I add T3 while my levels are pretty good? I did take T3 in the form of natural dessicated thyroid about a year ago and reacted terribly.

  • I would see a specialist. You seem to be having hypo symptoms.

  • Just to go out on a limb here. I had the same experience with T4, bloat, water retention ,huge weight gain. I think its down to synthetics, I had a similar experience on T3, but it was more to do with bone pain and fibro.

    I changed to Natural Desiccated Thyroid and my symptoms have reduced, not gone, but much better.

    I personally think males have a harder time on replacement. I had my thyroid removed back in 2011. I've read and read an read and find the same theme all the while, males who have a bad reaction to T4. Im not saying its all males, but its a theme Ive found.. Try to get T3 for now, long shot as your on a low dose, but give it a try.

    Vitamins are helpful, but it had only a small relief for me on the overall effect of having poorly prescribed meds in my system.

You may also like...